Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 20, NWS Hastings, NE

July 15, 2012Dawson County, Furnas County, Gosper County, Nebraska; Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Jul 15, 2012, 10:14 AM CDT for Dawson County, Furnas County, Gosper County, Nebraska; Phillips County, Rooks County, Kansas. It took effect at Jul 15, 2012, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2012, 10:14 AM CDT (15:14 UTC)
In effect from
Jul 15, 2012, 1:00 PM CDT
Expired
Jul 15, 2012, 8:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Dawson County, NE, Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WWUS83 KGID 151514
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1014 AM CDT SUN JUL 15 2012

...CRITICAL FIRE DANGER IS EXPECTED THIS AFTERNOON AND EARLY
EVENING...

.THE COMBINATION OF HOT TEMPERATURES...LOW RELATIVE HUMIDITY
VALUES...STRONG SOUTH WINDS AND DRY VEGETATION WILL PROMOTE
CRITICAL FIRE CONDITIONS ALONG AND WEST OF A LINE FROM LEXINGTON
NEBRASKA TO STOCKTON KANSAS.

KSZ005-017-NEZ060-072-082-160100-
/O.NEW.KGID.FW.W.0020.120715T1800Z-120716T0100Z/
PHILLIPS-ROOKS-DAWSON-GOSPER-FURNAS-
1014 AM CDT SUN JUL 15 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017...
060...072 AND 082...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS. IN NEBRASKA...FIRE WEATHER ZONE 
  060 DAWSON...FIRE WEATHER ZONE 072 GOSPER AND FIRE WEATHER 
  ZONE 082 FURNAS.

* WINDS...SOUTH AT AROUND 20 MPH WITH GUSTS TO AROUND 25 MPH. 

* RELATIVE HUMIDITY...AROUND 20 PERCENT

* IMPACTS...THE COMBINATION OF DRY FUELS...GUSTY SOUTH WINDS...
  AND LOW RELATIVE HUMIDITY VALUES WILL PROMOTE EXPLOSIVE FIRE
  GROWTH TODAY. UNDER THESE CONDITIONS...OPEN FIRES COULD ESCAPE
  CONTROL VERY QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND HOT TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
576 
WWUS83 KGID 160051
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
751 PM CDT SUN JUL 15 2012

KSZ005-017-NEZ060-072-082-160200-
/O.EXP.KGID.FW.W.0020.000000T0000Z-120716T0100Z/
PHILLIPS-ROOKS-DAWSON-GOSPER-FURNAS-
751 PM CDT SUN JUL 15 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...017...
060...072 AND 082...

WIND SPEEDS WILL DECREASE AND RELATIVE HUMIDITY WILL INCREASE THIS
EVENING. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE. 

$$

HEINLEIN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jul 15, 6:13 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 15, 6:13 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
613 AM CDT SUN JUL 15 2012

.AVIATION...12Z KGRI TAF. EXPECT VFR CONDITIONS THROUGH THE
FORECAST PERIOD. WINDS SHOULD REMAIN OUT OF THE SOUTH BUT WILL
INCREASE AROUND LUNCH TIME AS WE MIX OUT AND THE PRESSURE GRADIENT
TIGHTENS WITH A LEE TROUGH WEST AND HIGH PRESSURE SOUTHEAST. ONLY
CLOUDS EXPECTED WILL BE SOME CIRRUS.

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT SUN JUL 15 2012/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT.  FOCUS IS ON HOT SUMMER
TEMPERATURES THE NEXT SEVERAL DAYS...ALONG CONCERNS FOR HIGH FIRE
DANGER THIS AFTERNOON.  PATTERN ALOFT FEATURED AN UPPER LEVEL RIDGE
OF HIGH PRESSURE STRETCHING FM THE DESERT SOUTHWEST NORTHWARD ACROSS
NEBRASKA AND INTO THE DAKOTAS...WHILE A LOW PRESSURE TROUGH HAD
REACHED THE PACIFIC NORTHWEST.  IN THE WARM WEATHER REGIME ACROSS
THE INTERIOR CONUS...EARLY MORNING TEMPERATURES AVERAGED IN THE 70S.

THE UPPER RIDGE AXIS WILL REMAIN ACROSS THE CENTRAL PLAINS TODAY AND
WILL GRADUALLY SHIFT EASTWARD TO BEGIN THE WORKWEEK...WHILE A LOW
PRESSURE TROUGH REMAINS ORIENTED ALONG THE WEST COAST.  WITH OUR REGION
STILL UNDER THE INFLUENCE OF THE RIDGE...TEMPERATURES WILL REMAIN
HOT FOR SEVERAL MORE DAYS WITH HIGHS AVERAGING IN THE 90S TO NEAR
100F AND LOWS PRIMARILY IN THE 70S.

TODAY WILL SEE SOUTHERLY WINDS INCREASE IN RESPONSE TO A TIGHTENING
PRESSURE GRADIENT AS A SURFACE LOW DEEPENS ALONG THE HIGH PLAINS.
FORECAST SOUNDINGS INDICATE MIXING NEAR H7...WITH WINDS AT THE TOP
OF THE LAYER AROUND BETWEEN 16 AND 22KTS. IN THE DEEPER MIXING
TODAY...LOW RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP NEAR AND
PERHAPS BELOW 20 PCNT FOR OUR SW CWA...NAMELY IN FURNAS...PHILLIPS
AND ROOKS COUNTIES.  RELATIVE HUMIDITIES DROPPED BELOW 20 PERCENT
YESTERDAY IN THIS AREA...AND WITH INCREASED WINDS TODAY CONDITIONS
WILL BE CLOSER TO APPROACHING RED FLAG WARNING.  HOWEVER...THE
INCREASED WINDS WITH THE STRONGER GUSTS ARE NOT EXPECTED TO ARRIVE
UNTIL MID TO LATE AFTERNOON AND CONFIDENCE IN MEETING THE THREE HOUR
TIME FRAME FOR GUSTY WINDS/LOW RH VALUES IS NOT HIGH...AND WILL HOLD
OFF ON HEADLINE ATTM.

STEADY SOUTHERLY WINDS WILL CARRY INTO MONDAY ALTHOUGH WIND SPEEDS
ARE LOOKING ABOUT A CATEGORY WEAKER THAN TODAYS WIND SPEEDS AS THE
SURFACE TROUGH ADVANCES EASTWARD AND REACHES WESTERN NEBRASKA AND
EASTERN COLORADO...AND FIRE WEATHER HEADLINE IS NOT LOOKING LIKELY
FOR THIS PERIOD.  24HRS AGO MODELS SUGGESTED CONVECTION MONDAY NIGHT
MAY APPROACH OUR NW AS IT ARCS AROUND RIDGE...BUT LATEST RUNS
SUGGEST ACTIVITY WILL REMAIN FARTHER NORTH AND WEST.

HEADING INTO TUESDAY...AS PREVIOUSLY MENTIONED THE UPPER RIDGE AXIS
CONTINUES TO TRANSLATE EASTWARD WHICH WILL ALLOW GRADUALLY ALLOW
POTENTIAL FOR CONVECTION TO EDGE EASTWARD AS WELL.  THERE ARE
SOME MODEL DIFFERENCES WITH BOUNDARY LOCATIONS ON TUESDAY...WITH
BOTH THE NAM/GFS DEPICTING SFC TROUGH FM WESTERN NEB IN TO KS.
HOWEVER THE GFS DEPICTS MAIN SFC LOW CENTER FARTHER SOUTH INTO KS
WHEREAS NAM PLACEMENT IS FARTHER NORTH IN NEB/SD.  THEREFORE NAM
WARM FRONTAL BOUNDARY LOCATION IS FARTHER NORTH THAN GFS DEPICTION.
CONVECTIVE POTENTIAL EXISTS NORTH OF WARM FRONT AND IN VCNTY OF DRY
LINE ALONG THE HIGH PLAINS.  THE NAM SUGGESTS CONVECTION SHLD REMAIN
TO OUR NORTH AND WEST WHEREAS GFS BRINGS IN SOME NOCTURNAL
ACTIVITY.  THE ECMWF IS DRY FOR OUR REGION IN THIS TIME FRAME
ALTHOUGH SREF SUGGESTS SOME 20ISH POPS LATE TUESDAY NIGHT.  WITH
CHCS RELATIVELY LOW...WILL HOLD OFF ON POPS FOR NOW AND SEE WHAT
LATER MODEL RUNS SHOW FOR TIMING.

LONG TERM...WEDNESDAY MORNING THROUGH SATURDAY.  CONCERN IN THE
LONG TERM WILL CONTINUE TO CENTER ON THE HEAT.

NO NEED TO MAKE THIS DISCUSSION OVERLY COMPLICATED AS EXPECT THE
EXTENDED TO CONTINUE TO BE HOT WITH MOST...IF NOT ALL... OF THE CWA
REMAINING DRY.

STARTING WITH THE BIG PICTURE...BY 12Z WEDNESDAY IT LOOKS LIKE THERE
WILL BE A COUPLE AREAS OF LOW PRESSURE WITH ONE OVER EASTERN CANADA
AND THE OTHER OFF THE CA/OR COAST...WHILE RIDGING DOMINATES MOST OF
THE CONUS.  AS THE WEEK ROLLS ALONG IT APPEARS THAT THE RIDGE BUILDS
INTO THE CENTRAL U.S. WHILE THE TROUGHS HOLD THEIR POSITION. SOME OF
THE EXTENDED OPERATIONAL MODELS NOTE A FEW WEAKNESSES IN THE RIDGE
MID WEEK WHILE THE LATEST EC RUN HAS BACKED OFF ON THIS A BIT.
PREVIOUS FORECAST HAD SLIGHT CHANCES FOR RAIN WED AND WED NIGHT AND
WILL CONTINUE THIS FOR NOW ALTHOUGH IF EC VERIFIES..WILL NEED TO GO
DRY.  BY THE END OF THE EXTENDED IT DOES APPEAR THE RIDGE TAKES HOLD
ACROSS THE CENTRAL PLAINS...WHICH AGAIN MEANS DRY AND HOT.  PROGGED
850 TEMPS AND FORECAST SOUNDINGS POINT TO MID 90S NORTH TO UPPER 90S
SOUTH WED AND THUR AND THEN WARMING UP ANOTHER 5 DEGREES BY FRIDAY
AND SATURDAY MEANING MANY LOCATIONS WILL ONCE AGAIN FLIRT WITH OR
EXCEED THE CENTURY MARK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...FAY
LONG TERM/AVIATION...EWALD
Hazardous weather outlook, Jul 15, 4:42 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
442 AM CDT SUN JUL 15 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
442 AM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE DANGER CONDITIONS EXIST TODAY...ESPECIALLY FOR
LOCATIONS WEST OF A LINE FROM LEXINGTON NEBRASKA TO OSBORNE
KANSAS. LOW RELATIVE HUMIDITIES ARE FORECAST NEAR 20 PERCENT AND
SOUTH WIND GUSTS OVER 20 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR NON SEVERE THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT...MAINLY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Nebraska, 2012Red Flag Warnings in Kansas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.